Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 297, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 23, 2002, 5:55 PM EDT for Fayette County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2002, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 23, 2002, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Fayette County, GA
The radar
The Atlanta radar (KFFC), 8 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
981
WUUS52 KFFC 232155
SVRATL
GAC113-232230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT TUE JUL 23 2002
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FAYETTE COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 630 PM EDT
* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM BETWEEN PEACHTREE CITY AND FAYETTEVILLE. THE
SEVERE THUNDERSTORM WAS NEARLY STATIONARY.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTEVILLE...PEACHTREE CITY...TYRONE AND WOOLSEY.
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED IN THE WARNED AREA.
THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3348 8461 3351 8455 3350 8444 3335 8440
3333 8451 3338 8459What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 23, 3:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT TUE JUL 23 2002 OVERVIEW: UPPER LEVEL LOW AND SURFACE BOUNDARY MAIN FOCUS FOR DEVELOPING CONVECTION THIS AFTERNOON ACROSS NORTH AND CENTRAL GA. COLD FRONT ACROSS OHIO INTO ARKANSAS WILL CONTINUE SOUTHEAST AND BECOME NEARLY STATIONARY ACROSS TN VALLEY AS SURFACE LOW DEVELOPS ACROSS WESTERN MS LATE WEDNESDAY. MOIST SOUTHERLY FLOW WILL PROVIDE MUCH NEEDED CONVECTIVE RAINS TO MOST OF CWA THROUGH THURSDAY. UPPER LEVEL RIDGE BUILDS INTO REGION BY WEEKEND INTO NEXT WEEK LOWERING RAIN CHANCES AND INCREASING TEMPERATURES TO ABOVE NORMAL BY MONDAY/TUESDAY. SHORT TERM: LATEST SURFACE ANALYSIS SHOWING TEMPERATURES CONTINUING TO WARM CWA WIDE...INCREASING SURFACE DRIVEN INSTABILITY...AIDING IN SCATTERED CONVECTIVE DEVELOPMENT ACROSS MOST OF CWA THIS EVENING. BEST INSTABILITY REMAINS IN AN AXIS BETWEEN AHN TO ATL TO CSG THIS AFTERNOON...WHERE SURFACE BASED LI VALUES ARE IN -6 TO -7 RANGE. LARGE HAIL (DIME TO QUARTER) ALONGSIDE DAMAGING WINDS MAIN POTENTIAL THIS AFTERNOON WITH STRONGER PULSE TYPE STORMS. FREQUENT LIGHTNING...LOCALLY HEAVY RAINS LIKELY WITH THESE STORMS AS PWS CLOSE TO 2 INCHES. CONTINUE MOIST UNSTABLE AIRMASS INTO WEDNESDAY AND THURSDAY. ETA/AVN BOTH INDICATE RELATIVELY STRONG SOUTHERLY LOW LEVEL JET INTERSECTION WITH SUBTLE EAST-WEST BOUNDARY ON THURSDAY ALONGSIDE RIGHT REAR QUAD OF SUPERGEOSTROPHIC FLOW ACROSS CENTRAL GA. PE AND OMEGA FIELDS IN LINE WITH THIS AREA. THIS WOULD PROPOSE MORE ORGANIZED CONVECTIVE DEVELOPMENT/MCS DEVELOPMENT ALONG OR NEAR WARM/STATIONARY BOUNDARY. TEMP WISE...WILL STICK WITH ONGOING NUMBERS EXTENDED: MEDIUM TO LONG RANGE MODELS IN AGREEMENT BUILDING RIDGE INTO REGION TOWARDS WEEKEND. EXPECT DECREASING RAINFALL CHANCES THROUGH WEEKEND WITH ABOVE NORMAL TEMPERATURES INTO NEXT WEEK. TEMPS CLOSE TO GFS ENS NUMBERS. FORECAST CONFIDENCE: CONFIDENT IN SHORT TERM...WITH SOME UNCERTAINTY IN ORGANIZED CONVECTION THURSDAY. CONFIDENT LONG TERM ON DRY AND HOT INTO NEXT WEEK. FCSTID = 39 ATL 72 88 72 88 / 30 60 40 50 AHN 70 88 71 88 / 30 60 40 50 GVL 70 87 70 87 / 30 60 40 50 RMG 71 89 71 89 / 30 60 40 50 CSG 72 91 72 90 / 30 60 40 50 MCN 72 90 72 90 / 30 60 40 50 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC. JCD
In the hours before
Local storm report, Jul 23, 4:22 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM HIAWASSEE GA 0.88 INCH HAIL
07/23/02 TOWNS REPORTED BY TOWNS COUNTY
911.
0400 PM HIAWASSEE GA WIND DAMAGE
07/23/02 TOWNS SEVERAL TREES AND
POWERLINES DOWN. REPORTED
BY TOWNS COUNTY 911.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette | 24 min |
| Jul 22, 8:31 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding | 29 min |
| Jul 23, 3:47 PM EDT | Severe Thunderstorm Warning | FFC | Towns | 28 min |
| Jul 23, 4:09 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach | 36 min |
| Jul 23, 5:49 PM EDT | Severe Thunderstorm Warning | FFC | Fulton, Gwinnett | 26 min |
| Jul 23, 6:04 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 26 min |
| Jul 23, 6:07 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 23 min |
| Jul 23, 6:22 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Jul 23, 6:25 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Muscogee | 35 min |
| Jul 23, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 29 min |
| Jul 23, 7:09 PM EDT | Severe Thunderstorm Warning | FFC | Spalding | 21 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.